Texas, 2021

Extreme Cold in Texas, February 14 to 16, 2021

February 14 to 16, 2021 · NWS SJT · 14 events in 10 counties and zones

Very bitter arctic air with ambient temperatures dropping to near zero or below zero and north winds of 15 to 25 mph with gusts to near 30 mph on February 14, continued into the morning of February 15. These factors resulted in extreme wind chill warning criteria reaching -18 degrees or colder for several hours for the northern areas of West Central Texas.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$321,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Very bitter arctic air with ambient temperatures dropping to near zero or below zero and north winds of 15 to 25 mph with gusts to near 30 mph on February 14, continued into the morning of February 15. These factors resulted in extreme wind chill warning criteria reaching -18 degrees or colder for several hours for the northern areas of West Central Texas. There were a few reports of -20 to -24 degree wind chill readings. Another period of extreme cold occurred late on February 15 and continued into morning of February 16 mainly across the higher elevation areas of the northern portions of West Central Texas where the winds were a little stronger. Wind chill temperatures were estimated for some locations since the wind sensors at several weather stations froze because of ice. There were also widespread power outages during this extreme cold as a result of a failing power grid. Many residents were left with out power Monday through Tuesday and some even longer. These very cold temperatures and widespread power outages resulted in several deaths caused by hypothermia. There was also damage to pipes, public utility systems and water supply systems across the region. Many were left without water for days. Dollar damages will be well into the millions across West Central Texas. The specific and complete information relating to the fatalities and monetary damages will gradually become available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 14, 5:58 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Feb 14, 5:58 AM CST, 5 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
558 AM CST Sun Feb 14 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM CST Sun Feb 14 2021

...Winter Storm Today and Tonight along with bitterly cold
temperatures and wind chills...

A winter storm will unfold across our area today and tonight,
accompanied by an intrusion of bitterly cold arctic air rarely seen
this far south. A Winter Storm Warning is in effect, and the Wind
Chill Advisory has been upgraded to a Wind Chill Warning.

With the approach of an upper level trough from the southern
Rockies, light snow has developed across west and northwest Texas,
and was beginning to develop in parts of the Big Country. Snow will
become more widespread across the Big Country through this morning,
and will overspread central and southern parts of our area this
afternoon and evening. As stronger lift with the approaching upper
trough impinges on the area, bands of heavier snow will move
southeast through the day and into the evening hours. Snow will be
tapering off from west to east overnight, as the upper trough shifts
east across the southern Plains and North Texas. Still looking for
the heaviest snow amounts to be north of a Sterling City to
Ballinger to Brownwood line, where totals of 4 to 6 inches are
expected with locally higher amounts possible. For the southern part
of our area, snowfall of 2 to 4 inches is possible with the lowest
amounts generally across the Northern Edwards Plateau.

Brisk north winds will develop across the area from midday
through this evening and continue tonight. This will result in
blowing snow, especially in open areas.

Another surge of arctic air will push south across our area today
and tonight. This will result in falling temperatures through the
day. Early morning temperatures in the mid teens to mid 20s will
fall to 7 to 10 degrees by 6 PM across the Big Country and northwest
Concho Valley. Farther south, expect temperatures to fall to 10 to
15 degrees across the rest of the Concho Valley and most of the
Heartland by 6 PM, and into the 15 to 20 degree range for the
southern part of our area. Temperature will continue to drop
tonight, with overnight lows expected to be near or slightly below
zero across the Big Country, and near zero in the northwest Concho
Valley. Lows farther east and south across the area are expected to
be 1 to 4 degrees. The Abilene record low of 0 for Feb. 15 (set in
1895) will be threatened, and the San Angelo record low of 16 (set
in 1909) will be shattered. Of note, the record low for the month of
February at San Angelo is -1 (set on Feb. 2, 1985).

The brisk north winds will lower wind chill values to -6 to -12
degrees across most of the northern half of our area by early this
evening. By daybreak Monday, wind chill values are expected to be
-15 to -20 degrees across all of our area except some of Crockett
County.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 305 AM CST Sun Feb 14 2021

With everything going on in the short term, not going to spend
an enormous amount of time in the longer term. However, the
arctic air mass will be slow to clear out of the area, with the
main upper level trough axis still across the area. Next storm
system develops for mid week and moves across the area. Best lift
and precip looks to be north and east of the area, but still going
to have to deal with more wintry precipitation. Latest GFS and
ECMWF show a warm nose developing at about 850mb across the area
with 850mb readings climbing well above zero up to about I-20.
With surface temps still below freezing, this may set the stage
for some snow north of I-20, a wintry mix leaning more towards
freezing rain across the central sections, and some freezing rain
or rain (based on surface temps) across the I-10 corridor. Broad
brushed this idea for the mid week forecast, but once we get done
with todays storm we can fully explore the mid week adventure.

As for temps, arctic air mass slowly warms through mid week, with
another surge south into the area behind the mid week storm. Still
on track for much warmer conditions by the upcoming weekend
though.

&&

.AVIATION...
(12Z TAFS)
Issued at 528 AM CST Sun Feb 14 2021

Light fog/freezing drizzle and snow flurries are presently
occurring at KABI, with a lowering (but still MVFR) ceiling.
Light fog/freezing drizzle and IFR conditions are prevalent
farther south at the rest of our TAF sites early this morning.
Snow will become more widespread across the Big Country through
this morning, and will overspread central and southern parts of
our area this afternoon and evening. IFR conditions are expected
with the snow. Carrying the lower visibilities (1 mile or less) at
KABI and KSJT, where the heavier snow is expected. Increased wind
speeds from the north or north-northeast are expected later this
morning through this afternoon and early tonight. Gusts 22-25
knots are expected at KABI and KSJT, with gusts 18-22 knots at our
southern terminals. Blowing snow is anticipated with the snow and
increased winds. The snow will taper off from west to east later
tonight, but cloud cover will remain with generally IFR ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 16   0  13   0 / 100  60   0   0
San Angelo 	 20   2  18   6 /  90  60   5   0
Junction 	 23   4  19   3 /  60  80   0   0
Brownwood 	 20   2  16   0 /  90  80   5   0
Sweetwater 	 14  -1  14   3 / 100  50   0   0
Ozona      	 22   4  22  11 /  80  70   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Monday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Wind Chill Warning until noon CST Monday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...19
LONG TERM....07
AVIATION...19
Hazardous weather outlook, Feb 14, 4:45 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
445 AM CST Sun Feb 14 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
445 AM CST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Dangerous winter weather conditions with heavy snow, bitterly cold
wind chills, and record cold temperatures are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...

Record cold temperatures and bitterly cold wind chills are
expected Monday morning. Record and dangerously cold temperatures
are expected to continue through the day Monday and into Tuesday
morning. A wintry mix of precipitation will be possible Tuesday
night and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Haskell

When
February 14, 11:35 AM CST to February 15, 2:10 PM CST
Where
Haskell forecast zone
Property damage
$113,000
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet located at Haskell measured a wind chill reading of -18 degrees. The coldest wind chill was -19 degrees. Haskell County reported damage to their public utility systems, police and EMS, and other infrastructure.

Extreme Cold/Wind Chill, Callahan

When
February 14, 2:59 PM CST to February 15, 10:51 AM CST
Where
Callahan forecast zone
Reported by
Mesonet
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The wind chill temperatures from the Texas Tech West Texas Mesonet located at Clyde measured a wind chill temperature of 18 degrees below zero. The coldest wind chill reading was -24 degrees.

Extreme Cold/Wind Chill, Taylor

When
February 14, 3:30 PM CST to February 15, 10:25 AM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The wind chill temperatures from the Abilene ASOS measured a wind chill temperature of 18 degrees below zero. The coldest wind chill was -23 degrees.

Extreme Cold/Wind Chill, Jones

When
February 15, 2:18 AM CST to 9:43 AM CST
Where
Jones forecast zone
Property damage
$208,000
Reported by
Mesonet
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet site located at Stamford measured a wind chill temperature of 18 degrees below zero. The coldest wind chill was -21 degrees. Jones County reported damage to their public utility systems.

Extreme Cold/Wind Chill, Nolan

When
February 15, 3:14 AM CST to 8:54 AM CST
Where
Nolan forecast zone
Reported by
ASOS
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The Sweetwater AWOS and the Texas Tech West Texas Mesonet wind sensors reporter very low wind speeds to near zero mph and therefore were not able to report wind chill temperatures. Using neighboring Texas Tech West Texas Mesonet sites located at Haskell, Stamford and Ft. Chadbourne and the National Weather Service ASOS in Abilene, the wind chill temperatures at Sweetwater is estimated to having a wind chill temperature of at least 18 degrees below zero.

Extreme Cold/Wind Chill, McCulloch

When
February 15, 3:35 AM CST to 7:35 AM CST
Where
McCulloch forecast zone
Reported by
AWOS
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

AWOS in Brady recorded extreme wind chill readings of 18 below zero. The coldest reading measured was -22 degrees.

Extreme Cold/Wind Chill, Shackelford

When
February 15, 4:00 AM CST to 9:00 AM CST
Where
Shackelford forecast zone
Reported by
Mesonet
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Wind chill temperatures around -18 degrees were estimated by using the neighboring Texas Tech West Texas Mesonet sites near Throckmorton, Stamford and Clyde.

Extreme Cold/Wind Chill, Haskell

When
February 15, 4:50 AM CST to February 16, 10:05 AM CST
Where
Haskell forecast zone
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet located at Haskell measured a wind chill reading of -18 degrees. The coldest wind chill was -22 degrees.

Extreme Cold/Wind Chill, Fisher

When
February 15, 5:52 AM CST to February 16, 7:00 AM CST
Where
Fisher forecast zone
Reported by
Mesonet
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet site located at Rotan measured a wind chill temperature of 18 degrees below zero. The coldest wind chill was -20 degrees.

Extreme Cold/Wind Chill, Throckmorton

When
February 15, 6:27 AM CST to 9:39 AM CST
Where
Throckmorton forecast zone
Reported by
Mesonet
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet sites located at Throckmorton measured a wind chill temperature of 18 degrees below zero. The coldest wind chill was -21 degrees.

Extreme Cold/Wind Chill, Coke

When
February 15, 7:13 AM CST to 7:48 AM CST
Where
Coke forecast zone
Reported by
Mesonet
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet site located at Fort Chadbourne measured a wind chill temperature below -18. The coldest wind chill was -19 degrees.

Extreme Cold/Wind Chill, Coke

When
February 15, 9:21 PM CST to February 16, 6:20 AM CST
Where
Coke forecast zone
Reported by
Mesonet
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Wind chill temperatures from the Texas Tech West Texas Mesonet site located at Fort Chadbourne measured a wind chill temperature of 18 degrees below zero. The coldest wind chill was -22 degrees.

Extreme Cold/Wind Chill, Callahan

When
February 15, 9:57 PM CST to February 16, 7:11 AM CST
Where
Callahan forecast zone
Reported by
Mesonet
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The wind chill temperatures from the Texas Tech West Texas Mesonet located at Clyde measured a wind chill temperature of 18 degrees below zero. The coldest wind chill reading was -19 degrees.

Extreme Cold/Wind Chill, Taylor

When
February 15, 11:52 PM CST to February 16, 4:10 AM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The wind chill temperatures from the Abilene ASOS measured a wind chill temperature of 18 degrees below zero. The coldest wind chill reading was -19 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942342, 942337, 942331, 942345, 942334, 942416, 942348, 942873, 942341, 942338, 942332, 942958, 942952, 943011.